Hail, Knox
- When
- May 12, 3:56 PM CST
- Where
- Knox County, 4.84 mi N of Goree
- Measured
- 2.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.540, -99.520
Relayed via social media.
Scattered strong to severe thunderstorms developed from border-to-border in the forecast area, along a cold front that extended from the West Texas Plains into Missouri River Valley. Supportive magnitudes of instability and wind shear allowed for reports of damaging winds and large hail in the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered strong to severe thunderstorms developed from border-to-border in the forecast area, along a cold front that extended from the West Texas Plains into Missouri River Valley. Supportive magnitudes of instability and wind shear allowed for reports of damaging winds and large hail in the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 11:56 AM CST, 4 hours earlier.
Area Forecast Discussion
National Weather Service Norman OK
1256 PM CDT Fri May 12 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 1254 PM CDT Fri May 12 2023
There is a strong chance that the most impactful hydrologic event of
the spring gets going tonight and lasts through the rest of the
weekend. Flooding concerns will begin across central and
southeastern Oklahoma this evening before shifting to western north
Texas and southwest Oklahoma by tomorrow afternoon.
Convection will be in an upscale phase as the short term period
begins tonight south and east of I-44. The severe threat should
diminish after dark as surface-based capping increases. However, the
threat for thunderstorms and heavy rain will continue into the
overnight period, shifting slowly as cold pool propagation drives
the MCS southeastward.
Another round of storms is expected to develop across the Texas Hill
Country tonight and grow upscale into an MCS. This round of storms
may clip our western north Texas counties, but it is more likely
that the stratiform region will trail over that area toward daybreak
with several hours of steady to moderate rain. Although it is always
a fool's game to predict MCS decay, the region of storms should
either decay or depart our area by daybreak tomorrow with a brief
lull in the action.
A cutoff low will begin to approach from the south-southwest
tomorrow as the long-awaited STJ influence arrives. 500 mb flow will
increase to about 35 knots and PWATS will increase to about 1.5 to
1.7 inches, at or exceeding the daily maximum climatology for the
region for mid-May. The synoptic pattern and extreme moisture would
suggest highly efficient rainfall process with 2+ inches per hour
possible within thunderstorms.
Those storms should develop along and south of a warm front that
will return slowly northward across the area in advance of a weak
surface low along the Caprock. Deep-layer shear will only be in the
range of 25 knots, but all of that shear will be contained within
the lowest 2 kilometers. That, combined with extremely humid
boundary layers, will promote an environment favorable for tropical-
type miniature supercells, with very high low-level instability
potentially favoring the threat of short-lived, weak tornadoes.
Storm chances will be greatest near the surface low across southwest
and west central Oklahoma.
Meister
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 1254 PM CDT Fri May 12 2023
The low pressure will begin to occlude and weaken as it lifts
tomorrow night, but the warm front will likely make it up to the
Oklahoma/Kansas border by daybreak Sunday. The threat for warm
sector convection and flooding will continue area-wide, especially
near the OK/TX panhandle border.
Medium-range guidance depicts another impulse from the southern
stream ejecting due north out of central Texas into our area Sunday
afternoon. The NAM shows a stronger frontal intrusion into our
northern forecast area Sunday afternoon, which may be the trigger
for yet another round of showers and thunderstorms. By this point,
saturated soils should be prevalent across much of the area, with
flash flood guidance dropping to the point where hydro concerns may
continue. While instability will not be as strong as it is today,
1,500 J/kg of CAPE will continue to promote redevelopment.
The front will begin to drift south again on Monday, with residual
storm chances along and southeast of I-44 once more. After that, a
dominant surface high across the central Plains should keep moisture
down for the next several days, although low storm chances will
continue. Highs will be below average for much of the long term
period.
Meister
&&
.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri May 12 2023
Ceilings will remain on the edge of VFR/MVFR between 2000 to 4000
ft AGL.
Strong to severe thunderstorms are expected near the I-44
corridor from OKC/OUN to LAW to SPS mid to late afternoon through
the evening. Ceiling/visibility restrictions and gusty winds are
possible with any thunderstorms.
Otherwise, ahead of a dryline, winds will be from south to
southeast (KPNC, KSWO, KOKC, KOUN, KLAW, and KSPS). West of the
dryline, winds will be more veered (KWWR and KCSM).
Winds will become more variable toward the end of the period with
a boundary in the vicinity.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 63 78 63 76 / 40 70 70 80
Hobart OK 63 76 61 76 / 60 90 80 80
Wichita Falls TX 65 76 63 77 / 70 90 70 70
Gage OK 58 80 58 75 / 20 40 80 80
Ponca City OK 62 84 63 80 / 20 30 60 80
Durant OK 67 83 65 82 / 50 70 50 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 4 PM CDT this afternoon through Sunday evening
for OKZ021>048-050>052.
TX...Flood Watch from 4 PM CDT this afternoon through Sunday evening
for TXZ083>090.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...10Hazardous Weather Outlook National Weather Service Norman OK 109 PM CDT Fri May 12 2023 OKZ004>048-050>052-TXZ083>090-131815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 109 PM CDT Fri May 12 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms are expected this afternoon and evening. Initial development will likely be in central and southwest Oklahoma, with a risk of large hail and damaging winds. Storms will grow into a line as they move southeastward into southeast Oklahoma, with damaging winds becoming the primary risk. .Heavy Rain... Slow moving thunderstorms this afternoon into the early evening may lead to areas of flash flooding. A flood watch is in effect for western north Texas and the southern half of Oklahoma. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will be possible every day from Saturday through Thursday. On Saturday, a few strong to severe storms will be possible with damaging winds and large hail the hazards. Flooding will be a concern as well Saturday and Sunday, especially across western north Texas and the southern half of Oklahoma. .Heavy Rain... A flood watch is in effect across western north Texas and the southern half of Oklahoma for Saturday and Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 2 NNW RUSH SPRINGS 34.81N 97.97W
05/12/2023 M1.00 INCH GRADY OK TRAINED SPOTTER
&&
MDUSpecial Weather Statement
National Weather Service Norman OK
354 PM CDT Fri May 12 2023
OKZ037-044-TXZ086-122130-
Tillman OK-Cotton OK-Wichita TX-
354 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southwestern Cotton,
southeastern Tillman and northeastern Wichita Counties through 430 PM
CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burkburnett, moving northeast at 15 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burkburnett, Randlett, Devol, Cookietown, and Taylor.
This includes Interstate 44 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3409 9873 3438 9854 3417 9829 3415 9833
3416 9837 3415 9839 3413 9838 3413 9839
3412 9840 3403 9862
TIME...MOT...LOC 2054Z 223DEG 14KT 3411 9859
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
355 PM CDT Fri May 12 2023
OKZ027-038-039-122115-
Grady OK-Stephens OK-Comanche OK-
355 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of east central
Comanche, southwestern Grady and northern Stephens Counties through
415 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Rush Springs, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rush Springs, Agawam, and Acme.
This includes Interstate 44 between mile markers 70 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3465 9803 3469 9814 3497 9805 3482 9777
TIME...MOT...LOC 2054Z 211DEG 20KT 3472 9805
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ZwinkSpecial Weather Statement
National Weather Service Norman OK
418 PM CDT Fri May 12 2023
TXZ087-088-122145-
Knox TX-Baylor TX-
418 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southeastern Knox
and west central Baylor Counties through 445 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Goree, moving northeast at 15 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Goree, Red Springs, Vera, and Bomarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3355 9967 3376 9950 3377 9949 3375 9949
3375 9948 3379 9947 3360 9924 3344 9952
TIME...MOT...LOC 2118Z 223DEG 14KT 3354 9954
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
430 PM CDT Fri May 12 2023
TXZ084-087-088-122200-
Foard TX-Knox TX-Baylor TX-
430 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southeastern Foard,
Knox and northwestern Baylor Counties through 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking several strong
thunderstorms north of Knox City, moving northeast at 15 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Benjamin, Red Springs, Vera, Truscott, Gilliland, Rhineland,
and Bomarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 9985 3385 9947 3383 9948 3383 9944
3358 9924 3347 9946 3356 9999
TIME...MOT...LOC 2129Z 222DEG 13KT 3360 9966
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
451 PM CDT Fri May 12 2023
OKZ023-027-122215-
Grady OK-Caddo OK-
451 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Grady
and east central Caddo Counties through 515 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verden, moving northeast at 20 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chickasha, Verden, Amber, Pocasset, Norge, Lake Chickasha, and
Laverty.
This includes Interstate 44 between mile markers 83 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3494 9806 3502 9822 3529 9804 3514 9779
TIME...MOT...LOC 2151Z 217DEG 16KT 3503 9809
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ZwinkThe Altus AFB radar (KFDR), 104 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Relayed via social media.
Relayed via social media. Hailfall likely occurred prior to report (1720-1730 CST).
Heat burst event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103275, 1103276, 1103277, 1103279, 1103278.